Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Dec 30, 2021, 10:08 AM EST for Aiken County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2021, 10:08 AM EST (15:08 UTC)
- Expired
- Dec 30, 2021, 11:00 AM EST
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Aiken County, SC
The radar
The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
207
WWUS82 KCAE 301508
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
1008 AM EST Thu Dec 30 2021
SCZ030-035-037-041-135-136-301600-
Central Orangeburg SC-Barnwell SC-Aiken SC-Calhoun SC-Bamberg SC-
Northwestern Orangeburg SC-
1008 AM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of west central
Calhoun, northeastern Barnwell, northwestern Bamberg, central Aiken
and northwestern Orangeburg Counties through 1100 AM EST...
At 1007 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Williston, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williston, Blackville, New Ellenton, Aiken State Park, North,
Springfield, Salley, Neeses, Norway, Elko, Cordova, Livingston,
Windsor, Cope, Aiken Gopher Tortoise Heritage Preserve and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3338 8163 3355 8165 3367 8092 3335 8087
TIME...MOT...LOC 1507Z 262DEG 35KT 3344 8154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CarpenterWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 6:48 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 30, 6:48 AM EST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Columbia SC 648 AM EST Thu Dec 30 2021 .SYNOPSIS... Southwesterly flow will continue pushing very warm conditions and increasing moisture across the area tonight. A weak front will sink south on Thursday bringing scattered showers and a few thunderstorms. A very strong cold front is expected to move through late in the weekend with numerous showers and thunderstorms. Much cooler and more seasonable temperatures arrive early next week. && .NEAR TERM /THROUGH TONIGHT/... Early This Morning: Line of convection is moving through the area currently which is producing some gusts up to 30 mph across the area and locally heavy, albeit quick-moving rain. Area of stratiform rain trails this convective line so expect rain to continue into this morning. Some thunderstorms also are embedded in this convection with a theta-e ridge just ahead of the line, with a few rumbles of thunder early this morning. As convection moves east, however, a lack of instability will lead to it weakening. Tricky forecast for today with plenty of moisture in place as the ridge of high pressure has moved offshore. A front will sit just north of the forecast area today with warm, moist airmass in place over South Carolina and eastern Georgia. There is a question as to how much we can destabilize into this afternoon with some stratiform rain still lingering but HiRes models are fairly consistent in showing moderate destabilization in the CSRA at least. As a shortwave moves into the area late this afternoon, expect convection to redevelop over the area. With deep layer shear approaching 50 knots, this will lead to at least a marginal risk of severe weather today. Storm relative helicity is expected to decrease into the afternoon as hodographs indicate more speed shear over the area which would favor isolated damaging wind gusts as the main severe threat. While lapse rates remain unimpressive, it will still be something to watch late this afternoon into the evening. Any convection that does develop will be an efficient rain producer with PWATs well above normal around 1.5 to 1.6 inches. While we've been pretty dry recently compared to normal, there is the potential for some training with the flow parallel to the boundary today which may lead to a low end flooding risk, mainly in poor drainage areas. Rain rates so far this morning have been around a quarter of an inch per hour which should not cause many issues today but it is something to keep an eye on as well. Tonight, showers will taper off as instability weakens and the shortwave pushes to the east of the area Temperatures today remain well above average with southwest flow over the area, even with increased shower activity and mostly cloudy to overcast skies. Highs will be in the mid to upper 70s once again with lows tonight a bit cooler but still in the upper 50s to low 60s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... A pocket of drier air will be over the forecast area on Friday morning, in the wake of departing shortwave energy with PWATs less than 1 inch. However, persistent deep southwesterly will allow for moisture advection back into the area through the afternoon as PWATs rise back to around 1.5 inches (around 200-250 percent of normal). Weak instability will develop through the day with generally little forcing limited to warm advection isentropic lift. However, this should be enough to provide increasing chances of showers and thunderstorms during the afternoon into early evening hours, favoring the western Midlands and CSRA. Overall severe chances appear low with best forcing and instability to the west. Chances of rain should decrease Friday night as stronger southerly flow develops and pushes the diffuse boundary northward along with the better isentropic lift. Temperatures will remain anomalously high with persistent southwesterly flow and some warm advection as the upper ridge builds in response to a deepening high amplitude upper trough over the western part of the country. Expect highs in the mid to upper 70s and overnight lows Friday night will be very warm in the 60s given a strong low level jet and cloud cover. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The extended forecast will feature a pattern change from the very warm, humid and unsettled conditions we have experienced over the past week to a much cooler and drier pattern next week. Operational models continue to show some run to run consistency issues regarding the eastward progression of a highly amplified upper trough and associated cold front. However, the GFS/EC do seem to be converging to a solution with one another that is a bit slower than previous runs. Saturday, the forecast area will be well within the warm sector characterized by strong southwesterly flow with the upper ridge axis shifting a bit to the east as a strong low pressure system develops over the southern Plains and lifts northeastward into the Tennessee Valley. The surface low will be lifting northeastward along the cold front which will be oriented nearly parallel to the southwesterly flow aloft meaning it will be slow to push eastward and this will keep the bulk of precipitation to our west through Saturday night. Increasing southwesterly flow on Saturday ahead of the approaching trough and front will yield very warm temperatures and potential record highs with highs in the upper 70s to possibly lower 80s and MOS guidance continues to trend warmer the past few runs and will plan to go above NBM guidance for highs. Chances of rain will increase late Saturday night with the best chance of rain expected on Sunday as the upper trough approaches and pushes the cold front into the region. Strong to severe storms cannot be ruled out and given the latest timing of the operational models, there are several ingredients coming together to support that possible threat. A very strong 850mb jet is forecast to develop over the region Saturday night and continuing through Sunday with values exceeding 50-55 knots. Forecast instability is expected to be weak to moderate combined with the very strong kinematics and low level forcing associated with the cold front also coinciding with large scale ascent associated with the upper trough. This will be something to monitor over the next couple of days and could evolve into a potential widespread severe event. Categorical pops through the day Sunday followed by decreasing pops Sunday evening as the upper trough axis swings across the Carolinas and the cold front pushes off the coast. Strong cold advection behind the front combined with a very strong low level wind field will likely support wind gusts in excess of 30 mph and at a minimum a Lake Wind Advisory will likely be required. Monday will be much colder with cool high pressure building over the forecast area in the wake of the front. Highs will be about 15-20 degrees colder than Sunday despite mostly sunny skies. Strong radiational cooling conditions expected Sunday night with temperatures dropping into the 20s to lower 30s. A gradual moderating trend in temperatures is expected through mid week with more of a zonal westerly 500mb flow and air mass modification. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Showers and low CIGs leading to restrictions at all terminals. Rain moving through the area early this morning which is leading to periods of mostly MVFR VSBYs with MVFR CIGs as well. Rain will begin to taper off over the next few hours with lingering MVFR CIGs. By this afternoon, expect the MVFR CIGs to break with additional convection developing. While confidence in exact placement is low at this point, thunderstorms will develop across the area which are expected to impact all terminals this afternoon with highest confidence in associated restrictions at AGS/DNL/OGB. Any storms should diminish shortly after sunset. With plenty of moisture in the low levels tonight, expect widespread IFR CIGs/VSBYs developing after midnight. Winds today remain out of the southwest with gusts between 15 to 20 knots (outside of any thunderstorms). EXTENDED AVIATION OUTLOOK...Restrictions are possible through Sunday as a stalled frontal system remains across the region. A potent cold front will cross the region Sunday with potential to produce strong and gusty winds along with thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Dec 30, 4:24 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 424 AM EST Thu Dec 30 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-310930- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 424 AM EST Thu Dec 30 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A front moves into the area today with widespread showers and scattered embedded thunderstorms redeveloping by this afternoon. A few storms may be strong to severe, producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front will move through on Sunday, and will be accompanied by numerous showers and embedded thunderstorms. There is the potential for a severe weather event to occur, but there is still uncertainty in the exact strength/timing of the system. Breezy conditions are expected Sunday through Monday, and Lake Wind Advisories could be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 30, 10:08 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1008 AM EST Thu Dec 30 2021
SCZ030-035-037-041-135-136-301600-
Central Orangeburg SC-Barnwell SC-Aiken SC-Calhoun SC-Bamberg SC-
Northwestern Orangeburg SC-
1008 AM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of west central
Calhoun, northeastern Barnwell, northwestern Bamberg, central Aiken
and northwestern Orangeburg Counties through 1100 AM EST...
At 1007 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Williston, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williston, Blackville, New Ellenton, Aiken State Park, North,
Springfield, Salley, Neeses, Norway, Elko, Cordova, Livingston,
Windsor, Cope, Aiken Gopher Tortoise Heritage Preserve and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3338 8163 3355 8165 3367 8092 3335 8087
TIME...MOT...LOC 1507Z 262DEG 35KT 3344 8154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CarpenterThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:55 AM EST | Special Weather Statement | CAE | Aiken | 50 min |
| Dec 30, 10:55 AM EST | Special Weather Statement | CAE | Orangeburg | 50 min |
| Dec 30, 11:48 AM EST | Special Weather Statement | CAE | Dorchester | 27 min |
| Dec 30, 1:04 PM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 41 min |
| Dec 30, 1:12 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 22 min |
| Dec 30, 3:32 PM EST | Special Weather Statement | CAE | Bamberg, Orangeburg | 58 min |
| Dec 30, 3:59 PM EST | Special Weather Statement | CAE | Bamberg | 31 min |
| Dec 30, 4:25 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Dec 30, 2:04 PM EST | Special Weather Statement | CAE | Richmond | 41 min |
| Dec 30, 3:53 PM EST | Special Weather Statement | CAE | Burke | 52 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.